CASE ONE: CE, a sixth-year pharmacystudent, is doing a surgical rotationat Safe Haven Hospital. Thesurgical residents ask CE if hewill participate in a surgery byholding the retractors in place.Always up for a learning experience,CE agrees.
During the procedure, thesurgeon hands a used scalpel back to the operating roomnurse after making an incision. Unfortunately for CE, the nursedoes not have a good grasp on the scalpel. She drops thescalpel. The scalpel slices through CE's gloves and creates asmall gash in his hand.
CE is sent immediately to Employee Health. The physician incharge of Employee Health obtains blood samples for HIV andhepatitis C. Then he attempts to find out the HIV and hepatitisC status of the surgical patient. Because the patient's status isunknown and the patient is currently under anesthesia, thephysician informs CE that he will need to return at regular intervalsfor repeat testing for the next 6 months.
CE informs the physician that he is going to be at the hospitalfor only 3 more weeks. He will then be heading to anotherhospital for his next rotation. He does not want to undergorepeat testing, since it will be inconvenient for him.
CE asks the physician why he needs to have repeat testing ifthe results of the first tests are negative. How should the physicianrespond?
CASE TWO: A pharmacist is approachedby PD, a 55-year-old man who isa long-time customer. PD asks ifhe can speak privately with thepharmacist.
PD self-consciously explainsthat he is experiencing increaseddifficulty in developingand maintaining an erection during intimate evenings with hiswife. He still has desire for intercourse with his wife but is veryfrustrated by his inability to perform. He feels that his depression,which was diagnosed a few months earlier, is only beingmade worse by his feelings of inadequacy.
The pharmacist reviews PD's medication profile and medicalhistory. PD has a history of hypertension, hyperlipidemia, type2 diabetes, and depression. His current medications includehydrochlorothiazide, simvastatin, glipizide, and sertraline. Otherthan the sertraline, which was initiated less than 2 months ago,PD has not had any changes in his medication therapy.
PD noticed the problem shortly after he started taking theantidepressant. He planned on celebrating his improved moodby sharing an intimate evening with his wife, but he was unableto perform.
The pharmacist informs PD that she suspects that sertralinemay play a role in his problem. She explains that sertraline cancause erectile dysfunction, impair ejaculation, and decreaselibido. PD is disappointed to hear this explanation, because hefelt that his depression was improving.
What other medications can the pharmacist recommend forPD's depression that will have limited sexual side effects?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.
Click Here For The Answer ----------->
CASE ONE: The standard tests used for diagnosing HIV infection are the Enzyme-Linked ImmunoSorbent Assay (ELISA) and theWestern blot. The ELISA test detects the presence of antibodies against the HIV virus. These antibodies may not be present for weeks to months afterexposure. Therefore, repeat testing is required to assess for the development of anti-HIV antibodies.
CASETWO: Although most selective serotonin reuptake inhibitors can cause erectile dysfunction, citalopram blocks less serotonin reuptake and hasfewer sexual side effects. Bupropion also has few sexual side effects and may actually increase libido in some patients.